Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 86, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 1998, 6:55 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1998, 6:55 PM CDT (23:55 UTC)
- Expired
- Jun 23, 1998, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Woodbury County, IA, Dakota County, NE
The radar
The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:45 PM CDT | Tornado F0 | Holly Spgs, IA | |
| Jun 23, 7:48 PM CDT | Hail 1.75 | Emerson, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
547 WUUS1 KFSD 232358 RRA SVRFSD IAC193-NEC043-240045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 655 PM CDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WOODBURY COUNTY IN NORTHWESTERN IOWA DAKOTA COUNTY IN NORTHEASTERN NEBRASKA * UNTIL 745 PM CDT * AT 653 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES SOUTH OF SIOUX CITY OR 15 MILES SOUTH OF HOMER MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOMER AROUND 720 PM CDT SALIX AROUND 720 PM CDT SIOUX CITY METRO AREA AROUND 730 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:20 PM CDT, 22 hours 35 minutes earlier.
Area forecast discussion, Jun 22, 8:20 PM CDT, 22 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT MON JUN 22 1998 TSRA IN ERN WY/WRN NE/WRN SD CONT TO DVLP AND ARE STARTING TO SHOW SOME SLIGHT EWD MVMT. 21Z RUC CONTS TO HINT AT THESE STORMS MOVG EWD OVRNGT. WRN FSD CWA SHUD SEE PRECIPITATION ENTERING AROUND 03-05Z...SPREADING EWD TO FSD AREA AROUND 08-09Z. PREV FCST HAS THIS WELL IN HAND. FIRST PD MINS ALSO LOOK ON TRACK. NO UPDTS PLANNED ATTM. .FSD...NONE GILLISPIE
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.